Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Osteoporosis

Actenol Side Effect

02/27/2006

Question:

I have been taking Actenol for a little over a year now. I am having problems with `heartburn` which they say is one of the symptoms. How serious should we take that symptom? Is backache and other bone aches part of the symptoms also? I believe it is helping me, but I on`t like to take medications that cause other problems. Can I take enough vitamins that will help my bones and not take Actenol?

Answer:

You should definitely talk with the clinician who prescribed your Actonel.  It may be that you are having gastrointestinal reflux, sometimes called GERD.  It can easily be treated with medication.  I often ask my patients to discontinue their Actonel until their heartburn symptoms resolve, either with or without medication for the GERD.  If the symptoms resolve, they can try the Actonel again.  If the symptoms do not resolve, it is important to be evaluated for an ulcer or other problems.

Some people experience bone aches and pains as a side effect of the bisphosphonates (Actonel, Fosamax, and Boniva). 

Vitamin D, calcium and other vitamins are usually not enough to prevent significant osteopenia from worsening.  They may slow the rate of loss.

For more information:

Go to the Osteoporosis health topic, where you can:

Response by:

Margery   Gass, MD Margery Gass, MD
Formely, Professor, Clinical Obstetrics & Gynecology
College of Medicine
University of Cincinnati